Alert archive / Michigan / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 39, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 8, 2005, 1:21 AM EDT for Kalamazoo County, Van Buren County, Michigan. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2005, 1:21 AM EDT (05:21 UTC)
- Expired
- Jun 8, 2005, 2:00 AM EDT
- In force
- 39 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
Counties Kalamazoo County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 80 km from the middle of the area, began a volume at 05:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 1:25 AM EDT | TSTM WND DMG | 2 Sse Lawton, MI | ONE TREE DOWN IN PORTER TOWNSHIP. SIZE UNKNOWN. |
| Jun 8, 1:35 AM EDT | HAIL 1 | Schoolcraft, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 5.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 2512 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGRR 080521
SVRGRR
MIC077-159-080600-
/O.NEW.KGRR.SV.W.0039.050608T0521Z-050608T0600Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
121 AM EDT WED JUN 8 2005
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KALAMAZOO COUNTY IN SOUTHWEST MICHIGAN
EASTERN VAN BUREN COUNTY IN SOUTHWEST MICHIGAN
* UNTIL 200 AM EDT
* AT 118 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
WEST OF SCHOOLCRAFT...OR ABOUT 11 MILES SOUTHEAST OF PAW PAW...AND
MOVING NORTHEAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MATTAWAN AROUND 135 AM EDT
ENGLISHVILLE AROUND 140 AM EDT
SCHOOLCRAFT AROUND 145 AM EDT
TEXAS CORNERS AROUND 150 AM EDT
VICKSBURG...OSHTEMO AND DOUGHERTY CORNERS AROUND 155 AM EDT
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4211 8594 4208 8580 4210 8534 4240 8534
4228 8579
$$
DUKE1 follow-up statement
000
WWUS53 KGRR 080559
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
159 AM EDT WED JUN 8 2005
MIC077-159-080609-
/O.EXP.KGRR.SV.W.0039.000000T0000Z-050608T0600Z/
KALAMAZOO MI-VAN BUREN MI-
159 AM EDT WED JUN 8 2005
...THE SEVERE THUNDERSTORM WARNING FOR VAN BUREN AND KALAMAZOO
COUNTIES HAS BEEN ALLOWED TO EXPIRE...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER
SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.
LAT...LON 4211 8594 4208 8580 4210 8534 4240 8534
4228 8579
$$
NJJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 11:15 PM EDT, 2 hours 6 minutes earlier.
Area forecast discussion, Jun 7, 11:15 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1115 PM EDT TUE JUN 7 2005 .UPDATE... LATEST SFC ANALYSIS THIS EVENING REVEALS THE NEARLY STATIONARY FRONTAL SYSTEM EXTENDING FROM SRN MN EASTWARD ACROSS CENTRAL/NRN LOWER MI. LATEST REGIONAL RADAR IMAGERY THIS EVENING SHOWS THE BKN LINE OF CONVECTION THAT DEVELOPED EARLIER OVER WI HAS NOW BECOME A SOLID LINE OF CONVECTION JUST NORTH OF THIS SFC BOUNDARY. THIS CONVECTION IS SHOWING A MOVEMENT TO THE ENE. THIS MOVEMENT WOULD BE EXPECTED AS THE WAVE HELPING TO FIRE THE CONVECTION RIDES ALONG THE FRONT. 850-300 MB THICKNESSES ALSO SUPPORT THE ENE MOVEMENT THROUGH THE NIGHT. WITH THE ENE MOVEMENT...THIS LINE OF CONVECTION WOULD LIKELY JUST MISS OUR ENTIRE CWFA TO THE NORTH. WITH THIS IN MIND AND IN COLLABORATION WITH SURROUNDING OFFICES...WE HAVE DROPPED POPS OVER THE NRN SECTION OF THE CWFA TO 40 PCT. ELSEWHERE ACROSS THE CWFA...DRY CONDITIONS ARE CURRENTLY IN PLACE. EARLIER SFC BASED CONVECTION THAT TRIED TO MOVE ACROSS THE LAKE FROM WI FIZZLED OUT BEFORE IT MADE IT TO THE ERN SHORELINE OF LAKE MICHIGAN. IT IS EXPECTED THAT MOST OF THE CWFA SHOULD REMAIN RELATIVELY QUIET THROUGH THE NIGHT WITH ALL OF THE ACTION REMAINING JUST NORTH AND WELL WEST OF THE CWFA. THE EXCEPTION TO THIS WOULD BE A RIBBON OF HIGHER DEW POINTS ALOFT THAT IS CURRENTLY ADVECTING IN FROM THE WSW. WITH THIS RIBBON OF HIGHER DEW POINTS ADVECTING IN...ELEVATED LI/S FALL TO AS LOW AS -6 LATE TONIGHT. WITH THIS ADVECTION OF HIGHER MOISTURE...A FEW SHOWERS AND THUNDERSTORMS CAN NOT BE RULED OUT. THEREFORE WE HAVE LEFT THE 30 PCT CHC OF SHOWERS AND STORMS IN FOR THE REMAINDER OF THE CWFA. MOST AREAS SHOULD REMAIN MAINLY DRY TONIGHT. DEW POINTS AT THE SFC ARE MAINLY IN THE 60S AT THIS HOUR WITH A FEW ISOLATED DEW POINTS IN THE UPPER 50S. WITH THESE HIGHER DEW POINTS...TEMPS WILL ONCE AGAIN REMAIN MILD TONIGHT WITH LOWS EXPECTED TO ONLY FALL INTO THE 60S ACROSS THE AREA. && .GRR WATCHES/WARNINGS/ADVISORIES...NONE. && NJJ
Hazardous weather outlook, Jun 7, 6:33 AM EDT, 18 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 633 AM EDT TUE JUN 7 2005 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-081000- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN- PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND- ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER- 633 AM EDT TUE JUN 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TONIGHT...AS STORMS FIRE TO OUR WEST THIS EVENING AND TRY TO MOVE EAST OVERNIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT MAY BE ON THE STRONG SIDE WITH CLOUD TO GROUND LIGHTNING STRIKES...LOCALLY HEAVY RAIN...HALF INCH DIAMETER HAIL AND WIND GUSTS TO 50 MPH. THUNDERSTORM MOVEMENT WILL BE TO THE EAST AT 30 MPH. STORMS WILL BE POSSIBLE AFTER 600 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS REMAIN IN THE FORECAST EACH DAY FROM WEDNESDAY THROUGH SUNDAY. SOME OF THESE STORMS MAY REACH SEVERE LEVELS AS THERE WILL BE PLENTY OF HEAT AND MOISTURE AROUND TO COMBINE FOR UNSTABLE CONDITIONS. THE STORM PREDICTION CENTER HAS PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN IN A SLIGHT RISK FOR SEVERE STORMS ON WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TONIGHT...WITH BETTER CHANCES FOR SPOTTERS BEING NEEDED ON WEDNESDAY AND THURSDAY. DUKE
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 2:26 AM EDT | Severe Thunderstorm Warning | GRR | Ionia | 34 min |
| Jun 8, 2:41 AM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 34 min |
| Jun 8, 2:44 AM EDT | Severe Thunderstorm Warning | GRR | Clinton | 31 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.